Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 108, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 7, 2021, 3:01 PM EDT for Allegheny County, Washington County, Pennsylvania. It was in force for 29 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2021, 3:01 PM EDT (19:01 UTC)
- Expired
- Jul 7, 2021, 3:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allegheny County, PA, Washington County, PA
The radar
The Pittsburgh radar (KPBZ), 29 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 3:15 PM EDT | TSTM WND DMG | 1 Nne Hendersonville, PA | TREES DOWN ALONG MORGANZA ROAD |
| Jul 7, 3:15 PM EDT | HAIL 0.75 | 1 Nw Bethel Park, PA | REPORT FROM MPING: DIME (0.75 IN.). |
| Jul 7, 3:19 PM EDT | HAIL 0.75 | 1 Ne Thompsonville, PA | DIME SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.0 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 505 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
760
WUUS51 KPBZ 071901
SVRPBZ
PAC003-125-071930-
/O.NEW.KPBZ.SV.W.0108.210707T1901Z-210707T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
301 PM EDT Wed Jul 7 2021
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Central Washington County in southwestern Pennsylvania...
South central Allegheny County in southwestern Pennsylvania...
* Until 330 PM EDT.
* At 301 PM EDT, a severe thunderstorm was located over McMurray,
moving northeast at 10 mph.
HAZARD...Wind gusts to 60 mph.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
* Locations impacted include...
Pittsburgh... Mount Lebanon...
Bethel Park... McMurray...
Canonsburg... Gastonville...
West Mifflin... Baldwin...
Upper St. Clair... Scott Township...
Whitehall... South Park Township...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 45 and 57.
Interstate 376 in Pennsylvania between mile markers 65 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4021 8011 4026 8020 4045 8007 4033 7987
TIME...MOT...LOC 1901Z 223DEG 9KT 4030 8007
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
256
WWUS51 KPBZ 071913
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
313 PM EDT Wed Jul 7 2021
PAC003-125-071930-
/O.CON.KPBZ.SV.W.0108.000000T0000Z-210707T1930Z/
Washington PA-Allegheny PA-
313 PM EDT Wed Jul 7 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR CENTRAL WASHINGTON AND SOUTH CENTRAL ALLEGHENY COUNTIES...
At 313 PM EDT, a severe thunderstorm was located over Bethel Park,
moving northeast at 10 mph.
HAZARD...Wind gusts to 60 mph and quarter-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
Locations impacted include...
Pittsburgh... Mount Lebanon...
Bethel Park... McMurray...
Canonsburg... Gastonville...
West Mifflin... Baldwin...
Upper St. Clair... Scott Township...
Whitehall... South Park Township...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 45 and 57.
Interstate 376 in Pennsylvania between mile markers 65 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4021 8011 4026 8020 4045 8007 4033 7987
TIME...MOT...LOC 1913Z 223DEG 9KT 4032 8004
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:45 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 7, 1:45 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 145 PM EDT Wed Jul 7 2021 .SYNOPSIS... Showers and thunderstorms will be possible through Friday with the gradual passage of a low pressure system. . && .NEAR TERM /THROUGH TONIGHT/... Warm, humid conditions will continue this afternoon with scattered showers and thunderstorms. Effective shear is weak (around 20kts or less) but with CAPE values >2000J/kg and a relatively high delta theta-e min...there is potential for damaging winds via downbursts with stronger updrafts. Convection will largely wane during the evening with loss of heating, but with the approaching trough as warm, moist advection continues, with model noting modest elevated instability. As a result, iso/sct showers and thunderstorms should continue overnight. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... (Limited) diurnal heating and the approach/passage of a sfc cold front will reinvigorate convection Thursday, with most locations likely seeing rain. Little insolation will minimize instability and mute any severe threat, but continued heavy rainfall may cause issues, especially over locations that previously received heavy rainfall. This threat could be further heightened if the region (notably over southwest PA into northern WV) sees convective enhancement due to the northward movement/position of Tropical Storm Elsa. This will have to be monitored moving forward. Precipitation will taper off Thursday night as the upper trough (and Elsa) move east and weak dry advection develops within brief westerly flow. An additional shortwave will quickly follow Friday and tap into the residual moisture in place to create another round of mostly scattered showers and an isolated thunderstorm. Temperature Friday will be near seasonal averages due to cold advection and only broken sunshine. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... A perturbed quasi-zonal flow may result in a series of troughs moving through the upper Ohio River Valley into next week, providing periodic chances for showers and thunderstorms and seasonable temperature. Model to model and run to run differences mean this period is fairly low confidence and patience will be needed before any finer details can be sussed out on actual temperature/precipitation trends, let alone severe/flash flood threats. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Shower and thunderstorm coverage will increase through the afternoon with the approach of an upper trough, with eastern OH/northwest PA the favored locations for convection. The presence of dry air aloft means any storms that develop could produce brief and gusty wind while the humid environment will support heavy rain that can quickly create IFR visibilities. The one limiting factor to monitor is warm air aloft that may suppress some convection, creating a convective hole from PIT southwest to the OH/WV border. Will maintain thunder mention, but will keep convective window small. While convection should diminish around 00z/02z tonight, the continued presence of the trough and a moist environment means iso/sct showers are likely to continue through the overnight period. Though lightning will be possible, confidence will be too low for any one terminal impact, so avoided inclusion for now. Expected cloud cover in between showers should mitigate any fog threat, though moisture pooling ahead of an incoming cold front may generate areas of MVFR/IFR cigs. The approach and eventual passage of the cold front will reinvigorate storms Thursday, with restrictions likely under any storm. .Outlook... Periodic restrictions will remain possible into Friday as precipitation chances return with a quick hitting trough, then high pressure should bring about VFR conditions Saturday. Periodic rain and restrictions are possible with an active pattern heading into next week. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, Jul 7, 1:10 PM EDT, 1 hour 51 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 110 PM EDT Wed Jul 7 2021 OHZ041-PAZ007>009-013>016-020-022-023-081715- Columbiana-Mercer-Venango-Forest-Lawrence-Butler-Clarion- Jefferson PA-Beaver-Armstrong-Indiana- 110 PM EDT Wed Jul 7 2021 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania and western Pennsylvania. .DAY ONE...This afternoon and tonight. Isolated to scattered thunderstorms are expected this afternoon and evening, with a few potentially becoming severe and produce damaging wind. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039-040-048>050-057>059-068-069-PAZ021-029-031-073>076-WVZ001>004- 012-021-509>514-081715- Tuscarawas-Carroll-Coshocton-Harrison-Jefferson OH-Muskingum- Guernsey-Belmont-Noble-Monroe-Allegheny-Washington-Greene- Westmoreland-Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 110 PM EDT Wed Jul 7 2021 This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Isolated to scattered thunderstorms may develop this afternoon, with a low chance a storm could become severe and produce damaging wind. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 7, 2:07 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
207 PM EDT Wed Jul 7 2021
OHZ039-071830-
Tuscarawas-
207 PM EDT Wed Jul 7 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHERN TUSCARAWAS COUNTY...
At 207 PM EDT, a strong thunderstorm was located over Winesburg, or
13 miles northeast of Millersburg, moving northeast at 20 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
Dover... Strasburg...
Bolivar... Mineral City...
Parral... Zoar...
This includes Interstate 77 in Ohio between mile markers 86 and 94.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4065 8148 4067 8146 4067 8145 4066 8144
4065 8145 4065 8132 4059 8132 4052 8167
4063 8167
TIME...MOT...LOC 1807Z 243DEG 17KT 4065 8169Special weather statement, Jul 7, 2:10 PM EDT, 51 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 210 PM EDT Wed Jul 7 2021 PAZ021-073-071830- Westmoreland-Allegheny- 210 PM EDT Wed Jul 7 2021 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY RAIN WILL AFFECT SOUTHEASTERN ALLEGHENY AND WEST CENTRAL WESTMORELAND COUNTIES... At 210 PM EDT, a strong thunderstorm was located over West Newton, or 8 miles southeast of McKeesport, moving northeast at 10 mph. Wind gusts up to 55 mph are possible with this storm. Locations impacted include... McKeesport... Jeannette... North Versailles... White Oak... Irwin... Manor... Trafford... West Newton... Wilmerding... East Mckeesport... Versailles... Lincoln... This includes Pennsylvania Turnpike between mile markers 65 and 71. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4017 7975 4020 7985 4040 7982 4032 7960 TIME...MOT...LOC 1810Z 212DEG 7KT 4024 7977
Special weather statement, Jul 7, 2:28 PM EDT, 33 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 228 PM EDT Wed Jul 7 2021 PAZ020-021-029-WVZ001-071845- Beaver-Washington-Allegheny-Hancock- 228 PM EDT Wed Jul 7 2021 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT SOUTHWESTERN BEAVER...NORTHWESTERN WASHINGTON...WESTERN ALLEGHENY AND HANCOCK COUNTIES... At 228 PM EDT, a strong thunderstorm was located 8 miles east of Toronto, or 8 miles northeast of Weirton, moving northeast at 15 mph. Wind gusts up to 55 mph are possible with this storm. Locations impacted include... Moon Township... Midland... Industry... Shippingport... Hookstown... Frankfort Springs... Pittsburgh International Airpor... Hanover Township... Raccoon Creek State Park... This includes Interstate 376 in Pennsylvania between mile markers 50 and 53. LAT...LON 4040 8049 4050 8060 4065 8043 4050 8022 TIME...MOT...LOC 1828Z 228DEG 13KT 4049 8046
Special weather statement, Jul 7, 2:44 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
244 PM EDT Wed Jul 7 2021
OHZ039-048-071915-
Tuscarawas-Coshocton-
244 PM EDT Wed Jul 7 2021
...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT EASTERN COSHOCTON AND CENTRAL TUSCARAWAS COUNTIES...
At 244 PM EDT, strong thunderstorms were clustered 7 miles southeast
of Farmerstown, or 12 miles southwest of New Philadelphia, moving
east at 20 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
New Philadelphia... Dover...
Coshocton... Uhrichsville...
Newcomerstown... West Lafayette...
Sugarcreek... Gnadenhutten...
Tuscarawas... Baltic...
Midvale... Port Washington...
This includes Interstate 77 in Ohio between mile markers 64 and 85.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4045 8174 4044 8167 4048 8167 4057 8149
4048 8135 4031 8135 4020 8181 4038 8187
TIME...MOT...LOC 1844Z 252DEG 17KT 4039 8164Special weather statement, Jul 7, 2:58 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
258 PM EDT Wed Jul 7 2021
PAZ021-071930-
Allegheny-
258 PM EDT Wed Jul 7 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT SOUTH CENTRAL ALLEGHENY COUNTY...
At 258 PM EDT, a strong thunderstorm was located over Bethel Park,
moving north at 5 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
Pittsburgh... Mount Lebanon...
Bethel Park... West Mifflin...
Baldwin... Upper St. Clair...
Scott Township... Whitehall...
South Park Township... Robinson Township...
Brentwood... Dormont...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 55 and 58.
Interstate 376 in Pennsylvania between mile markers 65 and 66.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4029 8001 4031 8010 4031 8012 4042 8011
4039 7992
TIME...MOT...LOC 1858Z 200DEG 6KT 4033 8006Special weather statement, Jul 7, 3:00 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Pittsburgh PA
300 PM EDT Wed Jul 7 2021
OHZ057-071930-
Muskingum-
300 PM EDT Wed Jul 7 2021
...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT MUSKINGUM COUNTY...
At 300 PM EDT, strong thunderstorms were clustered near South
Zanesville, or 7 miles northeast of Perry State Forest, moving
northeast at 20 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Zanesville... New Concord...
South Zanesville... North Zanesville...
Philo... Pleasant Grove...
Fultonham... Norwich...
Cannelville... High Hill...
Chandlersville... Ruraldale...
This includes Interstate 70 in Ohio between mile markers 145 and 169.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3993 8223 3995 8221 3995 8220 3996 8220
4008 8206 4000 8174 3976 8171 3976 8174
3977 8207 3982 8208 3982 8217 3991 8216
3991 8223
TIME...MOT...LOC 1900Z 236DEG 19KT 3984 8211The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 1:36 PM EDT | Special Weather Statement | PBZ | Fayette | 24 min |
| Jul 7, 1:57 PM EDT | Special Weather Statement | PBZ | Fayette | 18 min |
| Jul 7, 2:01 PM EDT | Special Weather Statement | PBZ | Greene | 14 min |
| Jul 7, 2:10 PM EDT | Special Weather Statement | PBZ | Westmoreland | 20 min |
| Jul 7, 2:25 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 20 min |
| Jul 7, 2:32 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Washington | 13 min |
| Jul 7, 2:42 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 18 min |
| Jul 7, 2:54 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Washington | 36 min |
| Jul 7, 2:58 PM EDT | Special Weather Statement | PBZ | Allegheny | 32 min |
| Jul 7, 2:59 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 31 min |
| Jul 7, 3:13 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Washington | 32 min |
| Jul 7, 3:19 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington, Westmoreland | 26 min |
| Jul 7, 3:26 PM EDT | Flash Flood Warning | PBZ | Allegheny, Armstrong, Fayette, Washington, Westmoreland | 2 hr |
| Jul 7, 3:36 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 24 min |
| Jul 7, 3:45 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Westmoreland | 30 min |
| Jul 7, 3:47 PM EDT | Special Weather Statement | PBZ | Beaver | 28 min |
| Jul 7, 3:53 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 37 min |
| Jul 7, 4:01 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 29 min |
| Jul 7, 4:21 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Lawrence | 39 min |
| Jul 7, 4:28 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion | 32 min |
| Jul 7, 4:33 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Jefferson | 27 min |
| Jul 7, 4:35 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Venango | 25 min |
| Jul 7, 4:40 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Westmoreland | 13 min |
| Jul 7, 4:58 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence, Mercer, Venango | 47 min |
| Jul 7, 4:59 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Jefferson | 31 min |
| Jul 7, 5:01 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Jefferson | 29 min |
| Jul 7, 5:06 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson | 24 min |
| Jul 7, 5:20 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer, Venango | 25 min |
| Jul 7, 5:24 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Washington, Westmoreland | 111 min |
| Jul 7, 5:24 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson | 51 min |
| Jul 7, 6:40 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 20 min |
| Jul 7, 7:19 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 26 min |
| Jul 7, 7:22 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene, Washington | 23 min |
| Jul 7, 7:33 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene, Washington | 27 min |
| Jul 7, 7:37 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 23 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.